I am male, 48. Post ischemic MI(august 2007), I was diagonsed with LV Dysfunction and LV dilation. It appears that some walls of LV are hypokinitic. My EF is 30%. I was on coreg, ACE-I, spironolactone, asprin etc. With 12.5 mg x2 coreg and 5mgx2 ACE-I daily I was doing well with my walking and heart condition was more or less stable. Four months after MI I changed my cardiologist and he advised to increase coreg gradually to 25mgx2 daily. I have reached a level of 18.75mgx2 daily in next one month. Thereafter I lost my capacity to walk by half. While walking as soon as my pulse goes beyond 105 bpm I start feeling lightness in head, tired and low. This type of feeling remains for most part of day whenever I do some activity. However, after three months of increasing the coreg dose my symptoms have reduced by 25%. Yesterday I met my cardiologist. Having received complaints from me several times on earlier ocassions he adviced me to go back to a dose of 12.5 mgx2 coreg daily.
From this forum I have understood that there is possibility of LV reverse remodelling if pulse rate is kept low. Now I fear that if I reduce my coreg my pulse rate will increase. When I asked this question to my cardiologist he replied that if I cannot tolrate higher dose it is better to keep it low.
Can someone tell me if it is necessary to maintain high dose of coreg even with the difficulties I mentioned above so as to get advantage of low pulse rate. In that case I will try to live with the difficulties and compromise with my walking. Or is there another way of managing a lower pulse rate even with low dose of coreg?? Can coreg have adverse effect on LV Function if I cannot tolrate the dose I take.
I forgot to mention that my pulse is presently in the range of 70-80 bpm. Three to eight hours after morning dose of coreg my pulse remains within 70-75 bpm. After evening dose until morning I presume it should be below 70 bpm(though I have never measured).
My EF was in the 30's, and was slowly advanced to 25 mg Coreg twice a day, and 10 mg of Altace. My EF increased, but like you I had extreme fatigue issues, and I had several fainting episodes at night because of low blood pressure. The Coreg was reduced to 6.25 X 2 and the Altace reduced to 5mg, and I'm getting along fine. My exercise regimen is stronger, and I have also noticed less angina, which leads me to believe that some damaged heart tissue has been awakened, as my doctor put it. I sure can't advise you, but I do know that it is a matter of trial and error when determining necessary doses of Coreg and ACE1 medications.
Can you please also share what was your heart beat(pulse rate) with 25x2 and later with 6.25x2. What I understand is lower the pulse rate better is the recovery of heart function. Are you able to maintain pulse rate below 70 bpm with present coreg dose and exercise regimen.
I have no problems with ACE-I though. With 5mgx2 Ramipril my BP remains 110/70 most of the time.
My pulse rate of course varied as to the activity, but it was commonly as low as 50 bpm at rest, now on the lower dose it is commonly about 60 bpm. Before I started taking coreg five years ago it ran about 85 bpm. I wear a Polar heart beat monitor, and notice that during aerobic exercise now that the Coreg is reduced my hp rate is about 110. On the stronger dose I couldn't get it above 100.
One of the reasons that the Coreg and Altace prescriptions were reduced was what happened during a double bowel obstruction surgery... I was of course taken off the drugs for awhile but my blood pressure dropped as low as 70/38 and my heart rate was in the 30's, and when I resumed the meds the dosages were altered. I must say I feel like my heart is strengthening since the dosage was reduced.
Now I have lot more questions for my cardiologist. This issue has been bothering me for quite some time and my cardiologist has not been giving straight answers. Thanks for all the information.
I need to talk to my cardiologist to find ways to keep my pulse low since the coreg dose is not adequate. Looks like lower pulse rate, of the order of 50-60 bpm facilitates reverse remodelling of heart chambers.
Does anyone has experience that exercise/walking(even with lower dose of coreg) can also help lower the resting pulse rate???
I have been on Coreg and experience similar reactions. I am on 6.125 x2/dy for high HR (70-80) and also for PACs arrhythmia. About a month ago my cardio had switched me to a new BB called Bystolic which did a better job in lowering my BP but had to go off it because of side effects. When I went back to Coreg at 6.125 my HR keeps at 70-80 and I also experience tiredness and can only attain a HR of 100 with execise. About 2 weeks ago I had to have my HR chemically speeded up because I could not walk on the threadmill long enough to complete a stress Echo.
I am 64, of East Indian origin and already had OHS and stent implants for severe blockages. I have also been Dx with Diastolic dysfunction and have an EF of 55-60%.
On my next cardio visit I may have to ask for a higher Coreg dose but scared about the tiredness and decrease in HR effects.
My experience with Coreg is that you have to increase it very gradually and always do so with meals. It also causes me to dream a lot which in turn brings on palps and elevated systolic BP. Did you ever notice this side effect? My other meds are Coumadin, Glucotrol XL, Diovan and Advicor (500mg Niaspan and 20mg Lovastatin) with Ativan and Nitropatch as needed for chest discomfort with anxiety.
Chrisr, thanks for sharing your experience. Yes, I have also experienced that coreg need to be gradually increased or decreased. In fact, I have also experienced that after increasing coreg dose is steps of 3.125 it needs to be stabilized for abour ten days.
In my case I was on 12.5mgx2/day and increased it to 18.75mg/day in about 2-3 weeks. It was than I found that I was feeling tired, fatigued and various sensations in my throat and head and my pulse rate was stagnant at 70-80 bpm. For last two days I have come down to 15.625mgx2. I am feeling more energetic and my pulse rate is now in the range of 65-75 bpm. I will have to see if I can sustain this combination for a while. May be there is an optimum dose of coreg for each person depending on his physical condition and the drug becomes most effective at this dose.
You can try increasing gradually with your doctors advice and see if you get the desired results.
You are doing a good job of altering your Coreg dosage. I have been actually splitting tablets of 6.125 to get varying strengths but it seems you use only the 3.125 in multiple doses. Is this the way you go? Problem here is that the docs Rx in only one strength usually starting at 6.125 since they hardly believe the 3.125 is of any use. I will try to get an Rx of 3.125 with note for multiple daily use. An optimum dose for each individual does seem right and you get there by simply trial and error. By the way does the Coreg affect your BP and if not which med do you find most effective?
I am not sure about type of tablets in US, but in India we get coreg(local name is cardivas) delayed release tablets. And if you split them they act much faster(not over a period) due to opening of its coating. In India we get them in tablets of 3.125mg, 6.25mg, 12.5mg and 25mg.I also take ACE-I(Ramipril) which dilates the arteries and also lowers BP. Coreg also effects BP but not much.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.